North Carolina, 2022

Drought in North Carolina, March 15 to 31, 2022

March 15 to 31, 2022 · NWS MHX · 3 events in 3 counties and zones

Severe (D2) drought conditions developed by the end of the month over Duplin and Onslow counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Severe (D2) drought conditions developed by the end of the month over Duplin and Onslow counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 14, 7:57 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 14, 7:57 PM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
857 PM EDT Mon Mar 14 2022

.SYNOPSIS...
High pressure will remain in control through Tuesday. More
unsettled weather is expected mid to late week as a slow moving
low pressure system traverses the area. A cold front will push
through the area this weekend, with high pressure building in
behind it.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 855 PM Mon...High pressure will continue to extend over
the area from offshore tonight, as low pressure begins to
strengthen over TX/OK. Light winds early this evening will
decouple after midnight, potentially even along the beaches,
with efficient radiational cooling through much of the night.
Moisture in the low levels remains limited, but very weak
southerly flow above the surface inversion could be enough to
bring some moisture mixing into the BL as guidance indicated
dewpoints rising well into the 30s throughout the night. This in
turn could result in patchy, shallow fog overnight. Milder
temps than the past few nights, with lows in the upper 30s/low
40s inland and mid/upper 40s for the beaches.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 4 PM Mon...High pressure slides further offshore, with WAA
gradually increasing. Afternoon cu field more likely, but dry
conditions still expected. Warming trend continues with highs
near 70 away from the beaches.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 3 PM Mon...A slow moving area of low pressure will bring
unsettled weather Wednesday into Thursday. High pressure briefly
builds over the area on Friday before the next cold front
approaches on Saturday.

Wednesday through Thursday...A slow moving cut off upper level
low and surface low will move into the region midweek. Latest
model runs show a slower progression for this upper low,
delaying its arrival until daytime Wed and lingering around
eastern NC through Thursday. Still some timing and location
differences between forecast guidance, but confidence is
increasing in an extended period of unsettled weather, and have
increased PoPs to 40-70% with highest probability Wed night into
Thu morning. Despite mostly cloudy skies, temps will be mild
and remain mostly in the 60s Wed with a few low 70s possible Thu.

Friday through Monday...The upper level low is expected to move
out of the area by Friday and high pressure should briefly
build into the area. Then on Saturday, a cold front approaches
the area to bring our next chance for rain. Latest guidance
showing a drier trend with this front, so have limited POPs to
30-40%. Highs should rise well into the 70s both days. Front
pushes through late Saturday aftn, ushering in a strong ridge of
high pressure and bringing cooler temps for Sunday with highs
only reaching the upper 60s to around 70.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 600 PM Mon...High pressure offshore will influence the
weather through Tue producing clear skies and light winds. The
resulting radiational cooling overnight will likely lead to
patches of shallow fog developing late but with such shallow low
level moisture profiles, think the fog will not have a
significant impact on airport operations and will be left out of
the TAFs for now. Any fog clears around sunrise Tuesday, with
only some scattered cu and cirrus expected.

LONG TERM /Tuesday Night through
Saturday/... As of 3 PM Mon...A slow moving low pressure system
will move into the area Wednesday, resulting in some periods of
sub- VFR conditions through Thursday. High pressure builds in
Friday.

&&

.MARINE...
SHORT TERM /through Tuesday/...
As of 855 PM Mon...No changes to previous thinking. Favorable
marine weather on tap tonight and Tuesday as high pressure
slides offshore, but continues to strongly ridge in from the
east. Light southerly winds tonight become light and variable
Tuesday, with seas remaining only 2-3 ft.

LONG TERM /Tuesday Night through Saturday/...
As of 3 PM Mon...Winds turn south again Tuesday night at 5-10
kts. By Wednesday the flow will turn to the east at 10-20 kts as
a slow moving area of low pressure moves through the area.
Winds become SE Wednesday night with gusts up to 25 kts possible
and then switch to the SW at 10-15 kts Thursday as the low
lifts out of the area. Seas will be mostly 2-3 ft Monday and
Tuesday, increasing to 4-6 ft later Wednesday, and to 5-7 ft
Wednesday night. By Thursday afternoon seas will subside to 3-5
ft. High pressure builds into the region Friday, bringing light
NWrly winds around 5kts and seas 3-4 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CB
SHORT TERM...JME/CB
LONG TERM...ML
AVIATION...JME/CB/ML
MARINE...JME/CB/ML
Hazardous weather outlook, Mar 14, 3:02 AM EST, 20 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
402 AM EDT Mon Mar 14 2022

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-150815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
402 AM EDT Mon Mar 14 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Coastal Onslow

When
March 15, 12:00 AM EST to March 31, 11:59 PM EST
Where
Coastal Onslow forecast zone
Reported by
Drought Monitor
Coordinates
34.763, -77.393 (the zone’s center; the record gives no point)

Drought, Inland Onslow

When
March 15, 12:00 AM EST to March 31, 11:59 PM EST
Where
Inland Onslow forecast zone
Reported by
Drought Monitor
Coordinates
34.763, -77.393 (the zone’s center; the record gives no point)

Drought, Duplin

When
March 15, 12:00 AM EST to March 31, 11:59 PM EST
Where
Duplin forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -77.933 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010778, 1010779, 1010780.